Skip to Main Content

++

INTRODUCTION

++

Sedative and hypnotic medications are commonly used pharmaceuticals. The three classes include barbiturates, benzodiazepines, and nonbenzodiazepines (buspirone, carisoprodol, meprobamate, chloral hydrate, γ-hydroxybutyrate, melatonin, ramelteon, zaleplon, zolpidem, and zopiclone).

++

BARBITURATES

++

Clinical Features

++

Among the sedative-hypnotic class of medications, barbiturates are associated with the greatest morbidity and mortality. Owing to safer alternatives for seizure management, the clinical use of barbiturates has declined.

++

Barbiturates cause a dose-dependent spectrum of central nervous system depression. With mild to moderate ingestions, toxicity resembles that of ethanol or other sedative-hypnotic medications: confusion, ataxia, slurred speech, drowsiness, and disinhibition. Gastrointestinal motility may be slowed. The toxic dose will vary depending on route, speed of administration, and patient tolerance. Severe intoxication follows a tenfold overdose, and loss of deep tendon and corneal reflexes may occur. Hypothermia, hypotension, and respiratory depression are common. Complicating features of the toxicity include hypoglycemia, aspiration pneumonia, pulmonary edema, and acute lung injury.

++

Barbiturate withdrawal syndrome may occur in the habituated patient who suddenly stops taking their medication. The syndrome occurs within 24 hours of cessation and begins with mild symptoms, which may become severe over the next 2 to 8 days. Short-acting barbiturates generally cause a more robust withdrawal syndrome than the long-acting products. Minor symptoms include anxiety, restlessness, depression, insomnia, anorexia, nausea, and vomiting. Major symptoms include psychosis, hallucinations, delirium, generalized seizures, hyperthermia, and cardiovascular collapse. Barbiturate withdrawal has a high mortality and gradual inpatient withdrawal of the addicting agent is recommended.

++

Diagnosis and Differential

++

Serum barbiturate levels may help establish an etiology for altered mental status in a comatose patient; however, decisions regarding management are based primarily on clinical grounds. Mixed sedative-hypnotic ingestions may be inappropriately ascribed to the barbiturate alone. Due to variability among patients with barbiturate overdoses, heart rate, pupil size and reactivity, and nystagmus are not clinically distinguishing signs. Skin bullae (“barbiturate blisters”) are rarely evident and are not specific to barbiturates. Myocardial depression is more common with barbiturates than benzodiazepines.

++

Bedside glucose measurement is imperative in the patient with altered mental status and may help narrow the differential diagnosis. Other useful diagnostic testing includes arterial or venous blood gas analysis, electrocardiogram, liver function tests, salicylate and acetaminophen concentrations, blood urea nitrogen and creatinine levels, complete blood count, and creatinine phosphate kinase.

++

Emergency Department Care and Disposition

++

Treatment begins with airway management and supportive care. Once pulmonary and cardiovascular function have been adequately assessed and stabilized, enhancing elimination can be considered.

++

  1. Stabilize the airway. Endotracheal intubation in the severely poisoned patients is commonly required and should be initiated early in the ED course.

  2. Due to the potential for myocardial depression, place two large-bore IVs and initiate fluid resuscitation with isotonic saline for hypotension.

  3. Consider empiric treatment with naloxone and thiamine early in the management.

    ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.